Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 7, 2023, 7:20 PM CDT for Phillips County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 7:20 PM CDT (00:20 UTC)
- Expired
- May 7, 2023, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4554 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435
WFUS53 KGID 080020
TORGID
KSC147-080100-
/O.NEW.KGID.TO.W.0003.230508T0020Z-230508T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
720 PM CDT Sun May 7 2023
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Phillips County in north central Kansas...
* Until 800 PM CDT.
* At 720 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Phillipsburg, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Phillipsburg around 730 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Agra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3980 9947 3992 9945 3991 9907 3963 9907
TIME...MOT...LOC 0020Z 282DEG 21KT 3984 9936
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Wekesser2 follow-up statements
259
WWUS53 KGID 080028
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
728 PM CDT Sun May 7 2023
KSC147-080100-
/O.CON.KGID.TO.W.0003.000000T0000Z-230508T0100Z/
Phillips KS-
728 PM CDT Sun May 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN PHILLIPS COUNTY...
At 728 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Phillipsburg, moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Agra around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3976 9938 3992 9934 3991 9907 3963 9907
TIME...MOT...LOC 0028Z 282DEG 21KT 3983 9930
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Wekesser451
WWUS53 KGID 080057
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
757 PM CDT Sun May 7 2023
KSC147-080107-
/O.EXP.KGID.TO.W.0003.000000T0000Z-230508T0100Z/
Phillips KS-
757 PM CDT Sun May 7 2023
...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS COUNTY WILL EXPIRE
AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Phillips, Smith, northern Rooks and northern Osborne counties.
LAT...LON 3976 9938 3992 9934 3991 9907 3963 9907
TIME...MOT...LOC 0057Z 282DEG 21KT 3980 9910
$$
WekesserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 7, 6:25 PM CDT, 55 minutes earlier.
Area forecast discussion, May 7, 6:25 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 625 PM CDT Sun May 7 2023 ...AVIATION UPDATE... .DISCUSSION...(This evening through Sunday) Issued at 223 PM CDT Sun May 7 2023 Key Messages: * Severe storms likely late this afternoon and evening. This is the major concern for at least the next few days. Thunderstorms are expected to move generally eastward across the outlook area, mainly from 5PM to 11PM tonight. The entire outlook area is currently under a Slight Risk of severe storms from SPC (level 2 of 5). Thunderstorms will be capable of producing hail to near the size of golf balls and damaging wind gusts to 60-70 mph. Isolated tornados may also be possible. * A bit of a break from storms is expected Monday, at least during the daytime hours, before a series of rain/thunderstorms return to the area Tuesday through at least Saturday. Chances for thunderstorms during the week will be greatest Thursday, and SPC continues to show a 15 percent severe area in our west on the latest Day 4-8 Outlook. * Continued rainfall chances across much of the outlook area Tuesday through Saturday due to several disturbances in the upper level flow. The latest 7-day QPF from SPC continues to show a widespread 1-2" likely across the entire forecast area, so most, if not all, the area should see some beneficial rain over the next week. * Temperatures remain consistent within the forecast. Highs Monday will be in the 80s across the entire area and Tuesday through Saturday highs will be in the 70s and 80s, with lows in the 50s nearly every night. A few high clouds are moving across the area this afternoon, but of greater concern are the thunderstorms firing up to the west and northwest of the outlook area along a shortwave trough. As predicted, these are at least starting out with relatively high bases. Leaned heavily toward short term CAM guidance for PoPs this evening, and those seem to be initiating pretty well this afternoon. With ample 0-6 km shear and 1000-2000 J/kg of MLCAPE across the forecast area, expect thunderstorm activity to increase as the shortwave moves across the area this afternoon and evening. Hail and gusty winds will be the main threats with these storms, with hail to near the size of golf balls and thunderstorm wind gusts to 60-70 mph expected. Also cannot rule out a few isolated tornadoes, but with the higher cloud bases and not great 0-1 km shear we should reiterate these are expected to be isolated. All these parameters will be "better" for severe storms further east toward far eastern Nebraska and Iowa. The greatest timeframe for severe storms will be around 5PM to 11PM...after midnight much of the area should remain storm free. Monday: Models continue to predict that Monday will be dry during the daytime hours and relatively cloud free under surface high pressure. With that, I nudged high temperatures a couple of degrees above forecast guidance, which served to really continue the going temperature forecast, which was for highs in the low to mid-80s across the entire area. Monday night - Tuesday morning will be the introduction of the first of several shortwaves helping to bring in showers and thunderstorms to the area...currently these do not look to be severe. High temperatures will be in the 70s north to the 80s south, and these highs will be much the same through Saturday. Tuesday-Wednesday: The area will be under general southwest flow aloft with shortwave disturbances amplifying precipitation chances. Wednesday, an upper low over the desert Southwest will move northeast into Colorado Wednesday evening, bringing our area increased chances for precipitation associated with yet another shortwave and more southerly flow aloft. Thursday: As the upper low moves north into the Nebraska panhandle, there will be an increase chance of thunderstorms, particularly across western portions of the forecast area...and SPC has introduced a 15% chance of severe storms during that timeframe. Friday-Saturday: Model guidance differs on how quickly the upper low shifts north of the area, so stuck with the blend especially this far out. Suffice to say there will be chances of showers/thunderstorms both days, but how great a chance is tough to say at this point. Models indicate a pretty strong area of high pressure moving into the area by next Sunday, so if that persists, that may be the beginning of some drier weather moving into the region. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 621 PM CDT Sun May 7 2023 TSRA is expected to impact the terminals in the next 2 to 3 hours. Low ceilings are possible beginning around 06z and continuing until around 15z but confidence is not high enough to include at this time. Northeast to north winds will continue through much of the overnight period then become northwesterly by 12z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Schuldt
Hazardous weather outlook, May 7, 3:34 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 334 PM CDT Sun May 7 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 082045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 334 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Anytime after roughly 4 PM, thunderstorm development will be possible. The entire outlook area is under a Slight Risk of severe storms, primarily from 5 PM through 11PM. Currently, scattered thunderstorm development is expected across mainly central and eastern Nebraska, although northern Kansas will probably see some thunderstorm activity as well. These storms will sweep across the area from west to east, and there will be a threat of large hail and severe winds with them. They will be capable of producing hail to at least golf ball size and wind gusts to around 60 MPH, with more damaging winds around 70 MPH possible especially if an organized, larger storm complex develops. With the strongest supercells, an isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Between Monday night and Saturday, there are several, on-and-off chances for thunderstorms within the area, as we remain in an active weather pattern. That being said, it will be difficult to predict specific day-to-day thunderstorm chances with much confidence, especially more than a day or two in advance, so please note that some of these chances could fluctuate upward or downward noticeably as they get closer in time. It will also be difficult to confidently assess the potential for severe thunderstorms more than a day or two in advance, although the outlook area is not currently under an official risk of severe storms for Monday or Tuesday. However, chances for some severe activity could return mid-to-late week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather that might occur late this afternoon into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 7, 6:58 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
658 PM CDT Sun May 7 2023
NEZ049-064-080045-
York NE-Polk NE-
658 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of eastern York and
southeastern Polk Counties through 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waco, or 9 miles east of York, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of eastern York and
southeastern Polk Counties, including the following locations...
Thayer.
This includes Interstate 80 between mile markers 356 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Nebraska.
&&
LAT...LON 4072 9747 4087 9759 4117 9740 4115 9737
4074 9737
TIME...MOT...LOC 2358Z 232DEG 26KT 4084 9743
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Billings WrightSpecial weather statement, May 7, 7:03 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
703 PM CDT Sun May 7 2023
KSZ017-080045-
Rooks KS-
703 PM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of Rooks County through
745 PM CDT...
At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nicodemus to 9 miles north of Ogallah.
Movement was east at 20 mph. Blowing dust ahead of the line will
cause reductions to visibility.
HAZARD...Wind gusts of 50 to 55 mph and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Webster State Park around 720 PM CDT.
Other locations in the path of these storms include Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
&&
LAT...LON 3944 9960 3943 9904 3942 9904 3913 9920
3913 9961
TIME...MOT...LOC 0002Z 284DEG 17KT 3943 9954 3913 9970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WekesserThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:03 PM CDT | Special Weather Statement | GID | Rooks | 42 min |
| May 7, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 52 min |
| May 7, 7:46 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 44 min |
| May 7, 8:19 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 41 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 48 min |
| May 7, 8:58 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 17 min |
| May 7, 9:07 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 38 min |
| May 7, 9:36 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 39 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.